Neurologic Symptoms After Steroid InjectionSurgeons from Ohio State University report a single case of neurologic symptoms from air trapped in the spine. The 43-year-old woman had a steroid injection for chronic low back pain (LBP) and leg pain.
The surgeon inserted the needle into the epidural space using fluoroscopy to guide the procedure. The epidural space is located between the vertebral bone and the spinal canal and contains veins, arteries, and fat. Fluoroscopy is a special X-ray imaging used during surgery to help the surgeon see inside the patient.
The patient had increased back and leg pain right away after the injection. Both legs hurt and she noticed weakness in the right foot. There was also a loss of sensation in both legs.
An MRI was done and showed air trapped in the L45 epidural space. As the air slowly leaked out, the patient's symptoms got better. Her pre-injection level of pain did not change.
This is the first case reported of air trapped in the epidural space causing worse neurologic symptoms after lumbar steroid injection. The authors suggest that many of the patients who have worse symptoms right after epidural injection may be suffering from this very same problem without knowing it.
Surgeons are advised to use less air or switch to nitrous oxide (NO) instead of air when injecting a steroid into the epidural space. Patients with chronic compression of the epidural space from bulging or herniated discs may be at risk for this problem. Scar tissue or adhesions may reduce the space available for the injection.
Mario Ammirati, MD, MBA, and Florence Perino, MD. Symptomatic Air Trapped in the Spine After Lumbar Epidural Corticosteroid Injection. In Journal of Neurosurgery: Spine. October 2006. Vol. 5. No. 4. Pp. 359-361.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|